Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 12, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Apr 27, 2024, 8:37 AM CDT for Pulaski County, Missouri. It took effect at Apr 27, 2024, 11:35 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2024, 8:37 AM CDT (13:37 UTC)
- In effect from
- Apr 27, 2024, 11:35 AM CDT
- Expired
- Apr 28, 2024, 1:54 AM CDT
- In force
- 14 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pulaski County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Piney at Ft. Wood - East Gate (BIGM7). The gauge peaked at 9.03 ft at Apr 27, 2024, 6:00 PM CDT.
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 15 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06930060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Apr 27, 5:35 AM CDT, 3 hours 2 minutes earlier. Its key messages:
- Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+), hail to the size of baseballs, and wind gusts up to 70 mph are all possible.
- Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
- Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
- The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 5:35 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
535 AM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Significant and dangerous severe weather is expected tonight
in areas along and west of Highway 65. Greatest potential is
focused along and west of I-49 where tornadoes (potentially
EF2+), hail to the size of baseballs, and wind gusts up to 70
mph are all possible.
- Significant and dangerous flooding is expected in areas along
and west of Highway 65 as additional heavy rain impacts the
area this evening into Sunday morning. A Flood Watch is in
effect from 7PM Saturday to 1PM Sunday.
- Strong to severe weather and additional flooding is expected
again Sunday into Sunday night.
- The unsettled pattern continues with additional storm chances
mid to late next week.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 400 AM CDT Sat Apr 27 2024
Current water vapor imagery depicts a wide and deep longwave
trough over the central and western CONUS with shortwave energy
reaching into the Four Corners region and another impulse of
shortwave energy lifting out of IA/MN. An attending surface low
is also lifting NE through MN while lee cyclogenesis is
initiating in the TX/OK panhandle regions. With the upper-level
wave pattern keeping the jet stream and surface lows just
northwest of our region, a deep warm/moist sector has been able
to continue to settle into place with persistent gusty S'ly
winds. With this airmass in place, lows will only drop to the
lower 60s this morning with dewpoints hovering around 60-62F.
Significant and dangerous flooding is expected tonight:
Many areas have already received 2+ inches of rain in the last
72 hours. Some localized areas have received up to 3-6 inches,
especially areas along I-44 and I-49. After a brief period of
dry weather this morning, unfortunately more heavy rainfall is
on the way for these areas that are already oversaturated with
3-6 inches of rain. This will set the stage for significant
flooding potential tonight into Sunday along and west of Hwy 65,
where a moderate (3/4) risk for excessive rainfall is in place.
The upper-level shortwave energy from the Four Corners region
will make its way into the central Plains during the day
Saturday. As it forces surface cyclogenesis across the Plains
and initiates low-level warm air advection over the Midwest,
the wave will amplify and become negatively tilted. This will
reorient positive vorticity advection in such a way that the
shortwave will stall and slowly lift NNE through Sunday.
Additionally, with the strong forcing, an impressive coupled jet
feature will develop and sit over the central Plains, providing
persistent strong synoptic ascent for multiple rounds of
training heavy storms.
As the upper-level wave enters the region Saturday afternoon,
storms will initiate in OK and lift NE into our counties along
the MO/KS border. These storms will move quickly NE, but with
the upper-level wave progressing slowly, the storms will train,
bringing persistent heavy rain to the areas they go over. As the
night progresses and synoptic support and the low-level jet
amplifies, a slow-moving QLCS will move east through the same
region bringing another period of prolonged rainfall. This QLCS
will eventually make its way to the Hwy 65 corridor by 6-9 AM
Sunday morning.
With the multiple rounds of training storms, rain totals through
Sunday morning will be in the 2-4" range along and west of Hwy
65 with localized areas receiving up to 5-6 inches as suggested
by the HREF LPMMs. The area most likely for localized 5-6 inches
of rain is in a corridor along the MO/KS border, including
Pittsburg, KS and Nevada, MO. These locations have already
received 4-6 inches and another 4-6 inches on top of that in
24-48 hours would promote significant areal, river, and flash
flooding. Please pay attention to alerts during the rainfall
event. Have a plan in place and remember, Turn Around, Don't
Drown!
Significant and dangerous severe weather is expected today:
Each round of storms mentioned with the flooding threat will
also bring a significant severe threat, especially along and
west of I-49 where a moderate (4/5) risk is in place. With
lower to mid-60s dewpoints already across our entire CWA,
uncapped MLCAPE values of 1500-2500 J/kg will exist as early as
12 PM. High temperatures warming into the upper 70s will
increase these values to 2500-3500 J/kg by late afternoon. There
is some signal among the CAMs (notably the HRRR/RRFS/FV3) that
showers and thunderstorms could develop in this open, uncapped
warm sector late this afternoon. Averaged forecast soundings for
our whole CWA during this time period depicts a mini-supercell
environment with shortened, yet curved, hodographs with <20 kts
of storm-relative inflow, 25-35 kts of 0-6 km bulk shear, and
200-300 m2/s2 of 0-3 km SRH. High RH throughout the column would
also limit entrainment and support the updrafts these mini-
supercells. The main uncertainty is whether anything will
initiate. The warm sector will be beneath the right exit region
of the jet which would work against large-scale ascent. But if
storms do form, a risk for marginally severe mini-supercells
would exist between 5-8PM generally along and west of Hwy 63.
These would pose a hail risk up to the size of golf balls, wind
gusts up to 60 mph, and perhaps a weak tornado or two.
After 8PM, the main severe threat then ramps up, mainly along
and west of I-49. Storms that form in east OK will quickly
move NE into our counties along the MO/KS border by 8-10 PM.
These will quickly become a messy SW-NE oriented band of
supercells and bow structures given an environment with long
looping hodographs producing 0-6 km bulk shear of 50-60 kts and
0-3 km SRH values approaching 400 m2/s2 thanks to nocturnal
enhancement of the low-level jet. This round of storms will
bring the threat of all significant hazards. LCL heights below
300-500m, 250-350 m2/s2 of 0-1km SRH, and >6 C/km near-surface
lapse rates will promote a tornado threat, with the potential
for an EF2+ (STP ranges from 2-3 with 60-70% chances to be
greater than 4). Additionally, mid-level lapse rates approaching
8 C/km with weaker shear above 1 km will promote a large hail
threat up to the size of baseballs. And lastly, wind gusts up to
60 mph are possible with any bow structure and supercell.
IT IS IMPORTANT TO NOTE that these supercells will be training.
This means after one supercell moves through an area, there is
still potential for another (with the same hazards) to move over
that same location. Keep this in mind when making your safety
plan!
As mid-level forcing for ascent and the nocturnal low-level jet
increases after 10 PM, another line of storms will develop
across KS/OK. This is expected to be an MCS that will slowly
progress eastward through our area. This would bring the severe
threat to the Springfield area by early morning (1-4AM). All
hazards would be possible with this line of storms including
tornadoes and wind gusts up to 70 mph. Hail will still be
possible, but less likely. However, there is a scenario where
the MCS is a hybrid MCS with embedded supercellular structures
given 50 kt 0-1 km shear vectors feeding into the MCS rather
than forcing from behind. This would enhance the hail threat
within any embedded supercells. The MCS will weaken and clear
the area by 7AM or so, but lingering stratiform rain will still
be prevalent across the area.
Additional severe weather and flooding potential Sunday:
On Sunday, the upper-level wave pattern will have substantially
slowed, keeping any surface frontal forcing to our west. This
will keep the warm/moist sector across our area and bring yet
again another chance for severe weather and additional flooding
Sunday. Despite an expansive MCS moving through Sunday morning,
relative humidity values will remain above 80%, limiting the
strength of its cold pool, and allow for sufficient airmass
destabilization before Sunday afternoon. Even without further
warming (highs Sunday will be in the lower 70s), dewpoints
remaining in the 60s will be enough for at least 750-1000 J/kg
MLCAPE.
As the core of the mid-level jet max moves over our region by
mid-afternoon Sunday, another thunderstorm complex will quickly
develop and nose its way up into our area. This MCS will be
slightly more progressive as upper-level forcing begins to kick
out of the region, but even still, PWATs in the 1.2-1.3" range
will promote heavy rain within these thunderstorms. This will
once again bring the threat for flooding for much of our CWA.
Additionally, while the environment will be more modest than
Saturday's, sufficient instability and 0-6 km shear at 40 kts
and 0-1 km shear at 20-25 kts will bring the potential for
severe weather within the MCS--mainly wind gusts up to 60 mph
and perhaps a spinup tornado or two.
Additional storm development may occur along the cold front
along the MO/KS border. Linear forcing will promote mainly a
damaging wind threat, but weak low-level wind shear and an
elevated mixed layer producing 6-7 C/km mid-level lapse rates
could bring an isolated hail threat up to the size of quarters.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 400 AM CDT Sat Apr 27 2024
After the upper-level pattern finally shifts to where the jet
remains off to our north, temperatures will warm into the
mid-70s Monday, and the lower 80s Tuesday/Wednesday. Lows this
period will be quite mild in the mid-60s.
Additional storm chances mid to late next week:
Despite the jet being off to the north, southerly surface flow
and subtle shortwave impulses rounding the longwave pattern will
bring multiple chances for showers/thunderstorms next week.
Clusters still point out some timing differences, but confidence
is increasing for showers/thunderstorms at least Wednesday and
Thursday. PoPs are at 40-70% for Wednesday and Wednesday night,
and 60-80% for Thursday. After Thursday, details become more
uncertain, but a slight cooldown appears likely with highs
dropping to the lower 70s and lows in the lower 50s for the
weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 531 AM CDT Sat Apr 27 2024
Conditions will be variable through this TAF period. Some barely
MVFR ceilings are still moving in and out of all TAF sites, and
these should lower and increase in coverage between the 14-19Z
timeframe. Daytime heating will dissipate the ceilings to VFR,
but showers and thunderstorms will become possible (20-40%
chance) after 19Z. A line of severe thunderstorms then becomes
likely overnight after the 01-04Z or so impacting JLN first,
then SGF and BBG during the 08-12Z timeframe. Associated with
the severe weather, low-level wind shear will increase and gusty
winds, hail, and perhaps a tornado or two will be possible.
Otherwise, winds will continue to remain gusty out of the south
with sustained winds between 10-15 kts and gusts periodically up
to 20-25 kts (highest during the afternoon).
&&
.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024
Record High Minimum Temperatures:
April 27:
KSGF: 67/1899
April 28:
KSGF: 68/1896
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from this evening through Sunday afternoon for
KSZ073-097-101.
MO...Flood Watch from this evening through Sunday afternoon for
MOZ055-056-066>069-077>081-088>096-101>105.
&&
SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
CLIMATE...PriceHazardous weather outlook, Apr 27, 4:38 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 438 AM CDT Sat Apr 27 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 438 AM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Significant hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... An east to west gradient of incraesing severe risk exists for our CWA tonight (generally after 8 PM). Springfield is within a Slight (2/5) risk, Mount Vernon and Nevada are within an Enhanced (3/5) risk, and Joplin and Pittsburg, KS are within a Moderate (4/5) risk. For areas generally along and west of I-49, significant severe weather is expected with strong tornadoes, hail up to the size of baseballs, and wind gusts up to 70 mph all possible. Initial storms in this region will likely be training supercells bringing all hazards before another round of storms comes through as a line bringing mainly wind gusts and a spinup tornado or two. This line of storms will move eastward and impact Springfield in the early morning hours (generally between 1-4 AM). With the training nature of storms, high amounts of moisture, and multiple rounds of rain, significant area, river, and flash flooding is also expected, especially in areas that have already received 3-6 inches of rain. This includes locations along and west of Highway 65. A Moderate (3/4) risk for excessive rainfall exists for this area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Slight (2/5) risk for severe weather Sunday as well. All hazards will be possible for both days. Heavy rainfall and flooding will also be possible with the storms. Portions of our CWA are in a Slight (2/4) risk for excessive rainfall and flooding Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for locations west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 7:45 PM CDT | Special Weather Statement | SGF | Benton | 45 min |
| Apr 26, 9:20 PM CDT | River Flood Warning | SGF | Christian, Stone | 28 hr |
| Apr 26, 10:54 PM CDT | Areal Flood Advisory | SGF | Barry, Camden, Christian, Dallas, Dent, Douglas and 16 more | 12 hr |
| Apr 27, 8:43 AM CDT | River Flood Warning | SGF | St. Clair, Vernon | 18 days |
| Apr 27, 10:41 AM CDT | River Flood Warning | SGF | Pulaski | 11 hr |
| Apr 27, 10:52 AM CDT | Areal Flood Advisory | SGF | Douglas, Laclede, Texas, Webster, Wright | 8 hr |
| Apr 27, 6:25 PM CDT | Special Weather Statement | SGF | Maries | 35 min |
| Apr 27, 8:42 AM CDT | River Flood Warning | SGF | Bourbon | 70 hr |
| Apr 27, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 31 min |
Nearby
River Flood Warnings in Missouri, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.